Colorado, 2025High Wind in Colorado, December 17 to 19, 2025
December 17 to 19, 2025 · NWS PUB · 10 events in 10 counties and zones
Later in the month, a passing upper wave brought a strong jet maximum across the region. Strong winds mixed down to the surface over portions of the area.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Later in the month, a passing upper wave brought a strong jet maximum across the region. Strong winds mixed down to the surface over portions of the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Dec 17, 10:36 AM MST, 2 hours 47 minutes earlier. Its key messages:
- Damaging winds and blowing snow are expected over portions of the high country beginning this morning.
- High Fire Danger is expected on the plains today, with damaging winds moving in later this afternoon and reaching a peak through the later evening hours.
- Elevated fire weather conditions possible again Thursday and Friday on the plains.
- Brief cool down Thursday, then very warm Friday and Saturday before another minor cool off on Sun. Quick peak at the holiday week from Mon onward suggests warm and dry weather continuing.
Area forecast discussion, Dec 17, 10:36 AM MST, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1036 AM MST Wed Dec 17 2025
.KEY MESSAGES...
- Damaging winds and blowing snow are expected over portions of the
high country beginning this morning.
- High Fire Danger is expected on the plains today, with
damaging winds moving in later this afternoon and reaching a
peak through the later evening hours.
- Elevated fire weather conditions possible again Thursday and
Friday on the plains.
- Brief cool down Thursday, then very warm Friday and Saturday
before another minor cool off on Sun. Quick peak at the
holiday week from Mon onward suggests warm and dry weather
continuing.
&&
.SHORT TERM /THROUGH TONIGHT/...
Issued at 210 AM MST Wed Dec 17 2025
Currently..
Northwest flow aloft persists with just a few high clouds on
satellite imagery early this morning, mainly over our northern and
eastern plains. Temperatures are mild and far warmer than normal,
with most locations still sitting in the 30s and 40s on the plains.
Canon City is still 48F as of 2 AM, and Trinidad is still 37F.
Dewpoints are mainly in the teens above zero.
Today and Tonight..
Most of today will be a lead up to this evening's damaging wind
event, though dangerous fire weather conditions and High Winds will
exist throughout the daytime hours as well. As the incoming system
approaches through the daytime hours, we will be downsloping and
warming drastically across the area, which will bring about another
day of temperatures in the high 60s and 70s. Though records are not
expected today, we will be every bit as warm as yesterday, which did
break records in both the Springs and Pueblo. Today's records are
much higher, and are reflective of all time December records for
Pueblo. 82F is Pueblo's record, and 75F is Colorado Springs. Both
were set in 1980. Current forecast is 68F for the Springs and 72F
for Pueblo.
Our High Wind Warning for the central mountains and Teller County
goes into effect at 11 AM this morning, where gusts to 80 mph will
be possible. The High Wind Warning for the lower elevation zones all
along the I-25 corridor, and through Fremont County, goes into
effect at 2 PM. These areas can expect gusts to 60 mph. Both wind
warnings are valid until 3 AM Thursday morning. All of our plains
and Fremont County are also under a Red Flag Warning from 11 AM
through 6 PM this evening. If there is good news about the Fire
Danger for today, its that the strongest winds are expected later in
the day and after sunset, which will help to mitigate the fire
weather threat. Though dewpoints themselves will not truly increase
substantially over the next several days, humidity values will
technically recover as the temperatures cool this evening. This will
help to mitigate fire weather risks after sunset. Many areas in the
RFW look to see recoveries in the 30 to 40% range tonight into
Thursday morning, with minimum values this afternoon in the low to
mid teens. This trend will need to be closely monitored with these
extreme winds today, and people in all areas should take care not to
start a wildfire today.
A quick bout of wind driven snow will also be possible over the
central mountains through the higher terrain of Lake and Chaffee
counties. Though new snow totals will be too low to warrant any
highlights, visibilities will be degraded due to strong winds.
Travel could be very difficult due to blowing snow. A quick 3 to 6
inches will be possible for higher peaks, with a couple of inches
possible for Leadville by this evening as well.
Models bring the northern plains low into eastern Montana by this
evening, with the 170kt jet core making its way into our region by
around 9 PM. This looks to be the beginning of the strongest winds
for most of the mountain adjacent plains. The strongest jet support
slides east by around 3 AM, keeping strong winds over much of the
area straight through the overnight hours. Be sure to secure loose
objects early today, because the strongest winds are coming after
sunset and they may be difficult or dangerous to find in the dark!
Gusts to 60 mph are expected for most areas along and west of I-25
from late this afternoon through 3 AM this morning
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
Issued at 210 AM MST Wed Dec 17 2025
Still windy on the plains Thursday, as upper low wraps up over
Minnesota, with brisk 40-50 kt 700 mb flow over the far east
from early morning into midday. Could get some gusts 50-60 mph
early Thu morning over ern Kiowa/Prowers counties, but with
strongest winds shifting eastward by 18z, it doesn't like quite
windy enough for a high wind warning at this point. Relative
humidity tanks along and east of the mountains Thu as surface
dewpoints fall off into the single digits, leading to a couple
hours of near Red Flag conditions (15 percent RH and winds over
25 mph), especially near the KS border. Not sure if we'll meet
the 3 hr time duration given rather cool temperatures, so will
hold off on a fire highlight for now. Back along I-25 and over
the mountains/valleys, breezy and cooler conditions expected,
with a gradual decrease in winds during the afternoon.
Warm air returns on Friday under brisk wly flow aloft and rising
mid-level temperatures, and many lower elevations will reach
the 60s/70s for maxes by late day. Lee surface trough on the
plains and strong flow aloft (30-40 kts at 700mb) suggest
afternoon winds will become gusty and strong, leading to another
day of elevated fire weather conditions on the plains.
Dewpoints do rise slightly back into the teens and 20s, which
will make minimum humidity marginal once again, so will hold off
on any highlights, though suspect deeply mixed areas south of
the Arkansas River will be at least close to critical for much
of the day. Similar set-up for Sat, though weak front backs
westward across the plains in the afternoon, shaving a few degf
off of max temps and helping limit fire danger slightly. Central
mountains could see some snow showers Sat as wave brushes by to
the north, though any accumulations will be light. After a
cooler day on Sunday, warm, dry and breezy weather returns for
much of the holiday week, as broad upper ridge migrates from the
Rockies into the central plains through the period.
&&
.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1036 AM MST Wed Dec 17 2025
Upper jet crossing the state today will produce strong westerly flow
across the higher elevations and adjacent plains, primarily
affecting KCOS and KPUB this afternoon and tonight. Time window for
strongest potential gusts along the entire I-25 Corridor will be 22z-
10z with gusts to 50-55 kts possible. Mentioned wind shear for both
KCOS and KPUB 18z-20z, before stronger west winds surface at those
sites. Surface cold front drops south across the Palmer Divide
starting around 12z-13z tomorrow morning.
For KALS..VFR conditions expected with slightly less effects from
stronger winds, though forecast west wind gusting to 22 kt between
02z and 07z. Also mentioned wind shear from 02z-11z.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 3 AM MST Thursday for COZ058-060-061-
081-082.
Red Flag Warning until 6 PM MST this evening for COZ222-
226>237.
High Wind Warning from 2 PM this afternoon to 3 AM MST
Thursday for COZ077>080-083>088.
&&
SHORT TERM...EHR
LONG TERM...PETERSEN
AVIATION...MOORE
Hazardous weather outlook, Dec 17, 3:29 AM MST, 9 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
329 AM MST Wed Dec 17 2025
COZ058>089-093>099-181030-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
329 AM MST Wed Dec 17 2025
This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.
.DAY ONE...Today and Tonight
Damaging winds are expected over the central mountains and Teller
County today, where gusts to 75 mph are likely from 11 AM this
morning through late tonight. Strong winds with gusts to 60 mph move
into the I-25 corridor and portions of the eastern and Wet
Mountains, by 2 PM, and may pose travel risks to light weight and
high profile vehicles, especially on north-south oriented roadways,
including I-25. Strongest gusts will be from late afternoon through
the overnight hours.
High Fire Danger is also expected for all of our plains and Fremont
County today, with humidity values in the low teens and gusts to 55
mph through the daylight hours. Please take extra care not to start
a wildfire today!
A quick bout of wind driven snow is expected over the central
mountains through the higher peaks of Lake and Chaffee counties,
where 3 to 6 inches will be possible. Visibilities will be degraded
in strong winds and travel may be difficult at times, especially
through mountain passes!
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Another round of snow showers will be possible over the central
mountains during the weekend, though snowfall amounts look to
remain light.
.SPOTTER INFORMATION STATEMENT...
Weather conditions that meet reporting criteria for spotters will
be possible over portions of the region.
EHR/10
High Wind, Pikes Peak Above 11000 Ft
- When
- December 17, 1:23 PM MST
- Where
- Pikes Peak Above 11000 Ft forecast zone
- Measured
- 75 kt (86 mph) measured gust
- Reported by
- Public
- Coordinates
- 38.857, -104.844 (the zone’s center; the record gives no point)
There was an 86 mph gust measured.
High Wind, Canon City Vicinity / Eastern Fremont County
- When
- December 17, 1:50 PM MST
- Where
- Canon City Vicinity / Eastern Fremont County forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Public
- Coordinates
- 38.488, -105.323 (the zone’s center; the record gives no point)
There was a 73 mph gust measured.
High Wind, Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft
- When
- December 17, 2:36 PM MST
- Where
- Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Public
- Coordinates
- 37.685, -104.961 (the zone’s center; the record gives no point)
There was a 72 mph gust measured near La Veta.
High Wind, Northwest Fremont County Above 8500 Ft
- When
- December 17, 3:22 PM MST
- Where
- Northwest Fremont County Above 8500 Ft forecast zone
- Measured
- 81 kt (93 mph) measured gust
- Reported by
- Public
- Coordinates
- 38.473, -105.440 (the zone’s center; the record gives no point)
There was a 93 mph gust measured.
High Wind, Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft
- When
- December 17, 3:40 PM MST
- Where
- Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- COOP Observer
- Coordinates
- 38.832, -104.526 (the zone’s center; the record gives no point)
There was a 66 mph gust measured.
High Wind, Pueblo Vicinity / Pueblo County Below 6300 Ft
- When
- December 17, 3:58 PM MST
- Where
- Pueblo Vicinity / Pueblo County Below 6300 Ft forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 38.173, -104.513 (the zone’s center; the record gives no point)
There was a 60 mph gust measured.
High Wind, Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft
- When
- December 17, 4:45 PM MST
- Where
- Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Public
- Coordinates
- 38.832, -104.526 (the zone’s center; the record gives no point)
There was a 66 mph gust measured.
High Wind, Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft
- When
- December 17, 5:04 PM MST
- Where
- Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft forecast zone
- Measured
- 74 kt (85 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 38.729, -105.043 (the zone’s center; the record gives no point)
There was an 85 mph gust measured.
High Wind, Westcliffe Vicinity / Wet Mountain Valley Below 8500 Ft
- When
- December 19, 10:43 AM MST
- Where
- Westcliffe Vicinity / Wet Mountain Valley Below 8500 Ft forecast zone
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 37.897, -105.164 (the zone’s center; the record gives no point)
There was an 81 mph gust measured near Westcliffe.
High Wind, Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft
- When
- December 19, 10:48 AM MST
- Where
- Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft forecast zone
- Measured
- 71 kt (82 mph) measured gust
- Reported by
- COOP Observer
- Coordinates
- 37.992, -105.637 (the zone’s center; the record gives no point)
There was an 82 mph gust measured.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Idaho, December 17, 20251 death · $117,000 · 73 kt wind · 6 events
- Damaging Winds and High Wind in Idaho, December 17, 2025$1.2 million · 79 kt wind · 59 events
- High Wind in Montana, December 17, 2025$2.3 million · 86 kt wind · 8 events
- Damaging Winds and High Wind in Idaho, December 17, 20253 injured · $200,000 · 70 kt wind · 23 events
- High Wind in Colorado, December 17 to 18, 2025$300,000 · 108 kt wind · 16 events
- High Wind and Strong Wind in Idaho, December 17, 2025$361,000 · 66 kt wind · 6 events
- Wildfire and High Wind in Colorado, December 17 to 18, 2025$300,000 · 78 kt wind · 4 events
- High Wind in Washington, December 17, 2025$235,000 · 70 kt wind · 8 events
- High Wind in South Dakota, December 17 to 18, 202588 kt wind · 64 events
- High Wind in Nebraska, December 17 to 18, 2025$45,000 · 70 kt wind · 27 events
- Blizzard and High Wind in North Dakota, December 17 to 18, 202579 kt wind · 46 events
- High Wind and Winter Weather in Wyoming, December 17 to 18, 2025$28,000 · 97 kt wind · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1307557, 1307564, 1307550, 1307559, 1307563, 1307554, 1307562, 1307553, 1307549, 1307561.